Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 16, NWS Wichita, KS

May 19, 2021Allen County, Labette County, Neosho County, Kansas

NWS Wichita, KS issued this areal flood warning at May 19, 2021, 6:04 PM CDT for Allen County, Labette County, Neosho County, Kansas. It was in force for 13 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2021, 6:04 PM CDT (23:04 UTC)
Expired
May 20, 2021, 6:34 AM CDT
In force
13 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Allen County, KS, Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:20 PM CDTHEAVY RAIN 2.484 E Chanute, KS12 HOUR RAINFALL TOTAL.
May 20, 6:00 AM CDTHEAVY RAIN 3.67Erie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS43 KICT 192304
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
604 PM CDT Wed May 19 2021

KSC001-099-133-200500-
/O.NEW.KICT.FA.W.0016.210519T2304Z-210520T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-Labette KS-Neosho KS-
604 PM CDT Wed May 19 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Allen County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until midnight CDT.

* At 604 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. Flooding is ongoing or expected 
  to begin shortly in the warned area. Between 1 and 3 inches of 
  rain have fallen already with additional rainfall expected.

* Some locations that will experience flooding include...
  Parsons, Chanute, Iola, Humboldt, Oswego, Erie, Chetopa, Altamont, 
  St. Paul, La Harpe, Gas, Moran, Thayer, Edna, Mound Valley, 
  Galesburg, Savonburg, Bartlett, Labette and Elsmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3804 9552 3804 9508 3738 9509 3738 9507
      3700 9507 3700 9552

$$

Pearce
3 follow-up statements
968 
WGUS83 KICT 200306
FLSICT

Flood Statement
National Weather Service Wichita KS
1006 PM CDT Wed May 19 2021

KSC099-133-200316-
/O.CAN.KICT.FA.W.0016.000000T0000Z-210520T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Labette KS-Neosho KS-
1006 PM CDT Wed May 19 2021

...FLOOD WARNING IS CANCELLED FOR LABETTE AND NEOSHO COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3804 9508 3773 9509 3773 9552 3804 9552

$$

KSC001-200500-
/O.CON.KICT.FA.W.0016.000000T0000Z-210520T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-
1006 PM CDT Wed May 19 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR 
ALLEN COUNTY...

At 1006 PM CDT, Local law enforcement reported flooding of low water 
crossings and parts of Highway 54 in the city of Gas. There has been 
additional flooding of roadways between Iola and Humboldt. Showers 
continue to move over across the warned area. Between 1 and 4 inches 
of rain have fallen.

Some locations that will experience flooding include...
  Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, 
  Bassett, Iola Airport and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3804 9508 3773 9509 3773 9552 3804 9552

$$

Pearce
327 
WGUS43 KICT 200313
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1013 PM CDT Wed May 19 2021

KSC001-201300-
/O.EXT.KICT.FA.W.0016.000000T0000Z-210520T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-
1013 PM CDT Wed May 19 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Allen County in southeastern Kansas...

* Until 800 AM CDT Thursday.

* At 1013 PM CDT, Local law enforcement reported flooding of low 
  water
  crossings and parts of Highway 54 in the city of Gas. There has been 
  additional flooding of roadways between Iola and Humboldt. Showers 
  continue to move over across the warned area. Between 1 and 4 inches 
  of rain have fallen.

* Some locations that will experience flooding include...
  Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, 
  Bassett, Iola Airport and Petrolia.

Additional rainfall amounts up to one-half inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3804 9508 3773 9509 3773 9552 3804 9552

$$

Darmofal
636 
WGUS83 KICT 201134
FLSICT

Flood Statement
National Weather Service Wichita KS
634 AM CDT Thu May 20 2021

KSC001-201144-
/O.CAN.KICT.FA.W.0016.000000T0000Z-210520T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-
634 AM CDT Thu May 20 2021

...FLOOD WARNING IS CANCELLED FOR ALLEN COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3804 9508 3773 9509 3773 9552 3804 9552

$$

McGuire

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 19, 3:05 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 19, 3:05 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
305 PM CDT Wed May 19 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Wed May 19 2021

Tonight-Thursday:
Water vapor loop suggests more organized lift with remnant MCV
will be exiting forecast area shortly, with another working its
way across western OK. Would anticipate bulk of precipitation to
continue to lift northeast, however sufficient heating has
resulted in isolated showers/thunderstorms in northwest OK. Not
entirely sure this would reach or develop over western section of
forecast area prior to slightly more organized area later tonight,
but kept slight chances for this and consensus. Anticipate a
slight uptick later tonight which would linger into Thursday.
Models last night showed much of the upper energy that would move
across the area on Thursday shearing out, and this trend continues
with current model runs. The net result is a large gradient in
chances of rain with highest values in southeast KS. Temperatures
are still rather challenging, with much depending on the amount of
clouds and precipitation. Any area with extensive clouds and
precipitation will likely struggle to reach lower 70s, while areas
with less clouds and minimal/no precipitation could reach the
lower 80s.

Friday-Saturday:
Precipitation chances are a bit less certain on Friday and
Saturday. Retrograding/build east coast ridge and deepening west
coast trough will maintain highly meridional upper flow. Moist
axis between these features will likely be location of better
convective coverage. Some indicate this axis will shift westward
by Saturday, but confidence is low. This would generally support a
slight diurnal uptick, although scattered morning convection on
east side of moist axis coincident with veering low level jet is
also possible. Winds could also be a bit stronger. If precipitation
wanes, highs would easily make the 80s. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 255 PM CDT Wed May 19 2021

Latest medium range models suggest western trough will lift out
later Sunday-Monday and ride over and flatten ridge. This
transitions the area to southwest flow aloft. Would expect at
least one round of higher precipitation chances as that happens,
but confidence in timing and location is low. Will maintain small
chances for most periods, with slight uptick when there is
potential for better synoptic support. Again, temperatures are
highly dependent on clouds/precipitation. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1227 PM CDT Wed May 19 2021

* SCT TSRA likely this afternoon/evening
* Low CIGs (IFR/MVFR) to continue into Thursday
* LIFR conditions possible Thursday morning

An upper level wave will lift north out of Oklahoma this afternoon,
and move north of the area by tonight. As this wave moves through,
we'll have a continued risk of SHRA and SCT TSRA. The TSRA risk
should begin to increase after 18-19z as the airmass becomes a bit
more unstable. Of note, though, the ongoing SHRA across southern
KS may lower the TSRA threat some today, especially south-central
KS, and I opted to leave out a TEMPO group for TSRA there. We'll
be closely monitoring that, though. It appears, then, that the
greatest TSRA risk today will be across north-central and
southeast KS, with a gradual diminishing risk by tonight from west
to east. In the wake of the SHRA/TSRA, low CIGs (IFR/LIFR) may
develop, similar to what occurred this morning. Some lower VIS
may accompany the low CIGs as well. Another upper level wave may
move through tomorrow with another risk for SHRA/TSRA, but
probably just beyond the current TAF cycle.

EXTENDED PLANNING OUTLOOK: A continued risk of TSRA is expected
through the next several days, but with daily variations with which
areas will see the greatest risk.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  76  65  79 /  20  20  20  30
Hutchinson      61  77  64  79 /  20  10  20  20
Newton          62  75  64  78 /  30  20  20  30
ElDorado        63  75  65  78 /  30  30  30  30
Winfield-KWLD   63  76  65  79 /  20  30  30  40
Russell         58  78  62  81 /  20  10  10  10
Great Bend      59  77  63  79 /  20  10  10  10
Salina          61  78  65  81 /  30  20  10  20
McPherson       61  77  64  78 /  30  20  20  20
Coffeyville     64  76  66  79 /  60  80  30  40
Chanute         64  75  66  78 /  70  80  30  40
Iola            63  75  65  78 /  70  80  30  40
Parsons-KPPF    64  76  66  79 /  60  80  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...RM
Hazardous weather outlook, May 19, 4:10 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 PM CDT Wed May 19 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 PM CDT Wed May 19 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Numerous showers and scattered thunderstorms will once again affect
the region into tonight. The main risk will be very heavy rain which
could lead to localized flooding. An isolated storm with small hail
cannot be ruled out through sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic chances of thunderstorms through next
Tuesday. The better chances at this point appear to be on Thursday
afternoon in southeast Kansas and Tuesday area wide. The main
threat throughout the period will be localized flooding from storms
producing very heavy rain. Isolated strong storms are possible, but
the risk of organized severe weather appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Local storm report, May 19, 6:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT WED MAY 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FLOOD            LA HARPE                37.92N 95.30W
05/19/2021                   ALLEN              KS   LAW ENFORCEMENT

            WATER PARTIALLY COVERING WESTBOUND LANE OF
            HIGHWAY 54.

&&

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.